New Mexico, 2021Drought in New Mexico, September 1 to 30, 2021
September 1 to 30, 2021 · NWS ABQ · 31 events in 31 counties and zones
After a monsoon season that significantly helped to improve drought conditions across northern and central New Mexico, the drought improvement stalled in September 2021 as much quieter and drier conditions settled in. Drought conditions across New Mexico even worsened slightly.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a monsoon season that significantly helped to improve drought conditions across northern and central New Mexico, the drought improvement stalled in September 2021 as much quieter and drier conditions settled in. Drought conditions across New Mexico even worsened slightly. Extreme drought conditions did slightly improve to about 19 percent of the state, but areas of severe drought returned to northeastern New Mexico where improvements had been made over the summer. A strong storm system did bring widespread wetting precipitation on the last day of the month which may help improve drought conditions in October 2021. Precipitation totals generally ranged from one half inch to one inch across the area with precipitation totals nearing one and one half inches across eastern New Mexico. Most of this precipitation was recorded on the last day of the month with the passing of the aforementioned storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 11:03 PM MST, 57 minutes earlier.
Area forecast discussion, Aug 31, 11:03 PM MST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1203 AM MDT Wed Sep 1 2021
.AVIATION...
06Z TAF CYCLE
As remnant moisture from former Hurricane Nora crosses on Wednesday,
bands of rain and rain showers are expected with some embedded
thunderstorms west of the central mountain chain. These areas will
see periods of MVFR and localized IFR conditions with mountain
obscurations. Further east, destabilizing morning sunshine should
lead to scattered-to-numerous showers and thunderstorms during the
afternoon and evening. Flight categories will briefly improve and
precipitation will decrease in coverage and intensity from the west
Wednesday evening, and eventually on the eastern plains after
midnight Wednesday night. However, the potential exists for areas of
low clouds and fog to develop after midnight Wednesday night into
Thursday morning, especially where the ground is soaked and skies try
to clear.
44
&&
.PREV DISCUSSION...310 PM MDT Tue Aug 31 2021...
.SYNOPSIS...
Isolated to scattered thunderstorms will again drift off the western
and central high terrain and into the lower elevations this evening.
Subtropical moisture will surge into western and central New Mexico
late tonight through Wednesday night, leading to increased chances
for rain along with the threat for locally heavy rainfall and flash
flooding. The deeper moisture and higher rainfall chances will shift
southeastward Thursday and Friday as drier southwest to west winds
disrupt the moisture plume and high pressure aloft builds back over
New Mexico. High temperatures will rebound to near average for the
Labor Day holiday weekend with isolated to scattered thunderstorms
favoring the northern and western high terrain.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)... Current round of
convection across central and eastern NM will likely follow a normal
diurnal downtrend this evening, while holding on overnight across
far western NM as storms move northeast out of AZ. Moisture will
increase overnight into Wednesday as a Baja Low opens up and
progresses east and the ridge axis shifts east of NM, opening the
door to moisture advection from the south which is forecast to
result in new daily record PWATS across our area Wednesday.
Widespread showers with scattered storms are forecast to progress
east across our area Wednesday through Wednesday night as the low
opens up and moves across the Four Corners and CO, bringing the
added forcing needed to for convection to continue after the loss of
daytime heating. Speaking of, daytime heating and instability on
Wednesday will be limited by a moisture-loaded atmosphere with low
convective temps and plenty of cloud cover. In addition, storms will
be moving with moderate southwest steering flow, so training of
storms will generally be needed to produce significant runoff and
potential flash flooding. Otherwise, a widespread wetting rain event
is expected Wednesday through Wednesday night. Highs on Wednesday
will be below normal central and west due to rain-cooling and added
cloud cover.
Regarding the existing Flash Flood Watch, will add the Jemez
Mountains given consensus 12Z model placement of higher qpf there
and flashy nature of that particular forecast zone. Otherwise, will
hold-off on adding the Sangre De Cristo Mountains where the NAM is
the usual bullish outlier of the 12Z model solutions.
LONG TERM...(THURSDAY THROUGH LABOR DAY)...
Models are trending drier for northwest and north central New Mexico
on Thursday as drier southwest to west winds push into the region
and force the moisture plume to become oriented from southwest to
northeast over the state. On Friday the upper ridge axis builds
westward toward the Great Basin, stretching the moisture plume more
from west to east. Therefore most models, even the NAM12, have been
generating less precipitation especially on Thursday, and the high
temperature forecast has warmed up a bit. Friday may see an uptick
in shower and storm activity as temperatures warm a few degrees
more. The upper high continues to make it's way westward over the
weekend with northwest flow aloft developing over the state and high
temperatures inching to near normal or above. Showers and storms
over the holiday weekend appear to favor the northern and western
mountains.
A surface front Friday night/Saturday may nose into northeast NM but
models keep the majority of the associated precipitation to our
east. Another front is possible next Monday night but it appears to
be dry.
&&
.FIRE WEATHER...
Critical fire weather conditions are not expected for at least the
next seven days. A robust Monsoon moisture plume will develop over
the area Wednesday and continue through Friday, providing good
chances for wetting storms. The best shot at wetting rain will come
late Wednesday through Wednesday night for much of the area. A
warming/drying trend will begin late in the weekend and continue
into the middle of next week as high pressure strengthens over the
region. Expect a downtrend in daily rounds of wetting storms
beginning this weekend, with daytime temperatures trending above
normal areawide early next week.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 AM MDT Wednesday through Wednesday evening
for the following zones... NMZ205>211-241.
&&
Hazardous weather outlook, Aug 31, 2:40 AM MST, 21 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Tue Aug 31 2021
NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
340 AM MDT Tue Aug 31 2021
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will favor the western and
central high terrain of New Mexico today where locally heavy
downpours, small hail and gusty winds will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A surge of deep subtropical moisture is expected to enter western New
Mexico on Wednesday, spreading into more of central and eastern areas
of the state by Thursday and Friday. The abundant moisture will lead
to increased rainfall chances with some areas of locally heavy
rainfall and flash flooding possible. Recent wildfire burn scars and
any areas that receive multiple rounds of rainfall will be most
susceptible to flash flooding.
Scattered to numerous thunderstorms will redevelop on Saturday with
the locally heavy rainfall threat persisting, however rainfall
chances will reduce each day for the remainder of the holiday
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any rainfall or flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
52
Drought, Northwest Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2021 continued in September.
Drought, West Central Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Far Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Far Northeast Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Tusas Mountains Including Chama
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Upper Rio Grande Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, East Slopes Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Jemez Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Southern Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Espanola Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2021 continued in September.
Drought, Northeast Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Guadalupe County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, De Baca County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Chaves County Plains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Glorieta Mesa Including Glorieta Pass
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2021 continued in September.
Drought, Santa Fe Metro Area
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2021 continued in September.
Drought, Sandia/Manzano Mountains Including Edgewood
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Estancia Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2021 continued in September.
Drought, Chuska Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Southwest Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, San Francisco River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2021 continued in September.
Drought, Eastern Lincoln County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, South Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, South Central Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, West Central Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, West Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.993, -107.256 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, San Agustin Plains and Adjacent Lowlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Agustin Plains and Adjacent Lowlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe drought conditions from August 2021 continued in September.
Drought, Union County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe drought conditions developed across central Union County in September 2021.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977698, 977699, 977700, 977701, 977702, 977703, 977704, 977705, 977706, 977707, 977708, 977709, 977710, 977712, 977713, 977714, 977715, 977716, 977717, 977718, 977719, 977720, 977721, 977722, 977723, 977724, 977725, 977726, 977727, 977728, 977729.